Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2002, 1:27 PM EDT for Westmoreland County, Pennsylvania. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 1:27 PM EDT (17:27 UTC)
- Expired
- Jul 4, 2002, 2:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:47 PM EDT | Hail 1 | Jeanette, PA | |
| Jul 4, 1:58 PM EDT | Hail 0.75 | Greensburg, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 041727 SVRPBZ PAC129-041830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 125 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 230 PM EDT * AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR JEANNETTE...MOVING EAST AT 20 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GREENSBURG...LATROBE...NEW STANTON. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:00 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 4, 10:00 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1000 AM EDT THU JUL 4 2002 HOT...STEAMY CONDITIONS WL CONT TODAY OVR CWA AHD OF WK FRONT WHICH IS CURRENTLY DROPPING S OVR LK ERI. FRONT SHD SLOWLY SAG SOUTH OVR CWA LATER TODAY...SETTING UP AREA FOR PM/EVE TSRA. 06Z ETA SHOWS SBCAPES OF 3000+ AND LI/S TO -7C OVR SRN HALF OF CWA BY THIS PM...WITH ASSTD LO-LVL MOISTURE CONVG SETTING UP ALG/AHD OF FRONT. AS A RESULT...EXPCT TSRA TO POP UP DURG PM HOURS...ESP OVR SRN/MOUNTIAIN COUNTIES...THEN INTENSIFY WITH APCH OF FRONT. SPC SHOWS SLGT RISK SVR OVR SERN CORNER OF CWA...LOOKS GOOD FOR NOW. APPRS FRONT WL TAKE ITS TIME MOVG SOUTH ACRS AREA...NOT PASSING OUT OF MY EXTRM SRN TIER COUNTIES TIL LATE TONIGHT...SO WL KEEP MENTION OF PRECIP IN FOR THAT AREA THRU THE NIGHT. OTWS...ONLY COSMETIC CHANGES EXPCTD FOR THIS UPDT. STRAGER .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 61 min |
| Jul 4, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 65 min |
| Jul 4, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.